Alert archive / Vermont / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Burlington, VT

July 24, 2003Addison County, Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 24, 2003, 11:39 AM EDT for Addison County, Rutland County, Windsor County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2003, 11:39 AM EDT (15:39 UTC)
Expired
Jul 24, 2003, 2:45 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Addison County, VT, Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 89 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 241542
FFWBTV
VTC001-021-027-241845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1139 AM EDT THU JUL 24 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINDSOR COUNTY IN SOUTHERN VERMONT
  ADDISON COUNTY IN CENTRAL VERMONT
  RUTLAND COUNTY IN SOUTHERN VERMONT

* UNTIL 245 PM EDT.

* AT 1134 AM...VERMONT EMERGENCY MANAGEMENT REPORTED ROAD AND 
  BRIDGES WASHED OUT IN GOSHEN IN ADDISON COUNTY.

ADDITIONAL HEAVY RAINS WILL CONTINUE OVER THE NEXT SEVERAL HOURS IN 
SOUTHERN ADDISON...NORTHERN RUTLAND...AND NORTHWEST WINDSOR 
COUNTIES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$


HANSON
LAT...LON 4400 7285 4362 7285 4362 7337 4400 7338
3 follow-up statements
000 
WGUS71 KBTV 241614
FFSBTV
VTC001-021-027-241800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1210 PM EDT THU JUL 24 2003


...A FLASH FLOOD WARNING CONTINUES UNTIL 245 PM EDT FOR 
ADDISON...RUTLAND...AND WINDSOR COUNTIES IN VERMONT...

AT 1210 PM EDT...HEAVY RAIN CONTINUED TO FALL OVER SOUTHERN 
ADDISON...NORTHERN RUTLAND...AND NORTHWEST WINDSOR COUNTIES.  RADAR 
ESTIMATES OVER 3 INCHES OF RAIN IN HAVE FALLEN SINCE 7 AM...AND 
ADDITIONAL RAIN IS POSSIBLE THROUGH 2 PM.

FLOODING HAS BEEN REPORTED IN GOSHEN...WHERE ROADS AND LOCAL BRIDGE 
WASHOUTS HAVE OCCURRED. IN BRANDON...BARLOW ROAD...AND FORESTDALE 
ROADE HAVE BEEN CLOSED DUE TO HIGH WATER.  IN FAIR HAVEN...PORTIONS 
OF SCOTTS HILL ROAD HAVE BEEN WASHED OUT.  SIMILAR FLOODING LIKELY 
FROM FAIR HAVEN...TO BRANNDON...TO RIPTON.

SMALL CREEKS AND STREAMS WILL CONTINUE TO FLOOD...POSSIBLY WASHING 
OUT ROADS AND FLOODING NEARBY LOW AREAS.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

$$

LAT...LON 4364 7329 4361 7280 4402 7283 4404 7323

HANSON
000 
WGUS71 KBTV 241622 CCA
FFSBTV
VTC001-021-027-241800-

FLASH FLOOD STATEMENT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE BURLINGTON VT
1210 PM EDT THU JUL 24 2003


...A FLASH FLOOD WARNING CONTINUES UNTIL 245 PM EDT FOR 
ADDISON...RUTLAND...AND WINDSOR COUNTIES IN VERMONT...

AT 1210 PM EDT...HEAVY RAIN CONTINUED TO FALL OVER SOUTHERN 
ADDISON...NORTHERN RUTLAND...AND NORTHWEST WINDSOR COUNTIES.  RADAR 
ESTIMATES OVER 3 INCHES OF RAIN HAS FALLEN SINCE 7 AM...AND 
ADDITIONAL RAIN IS POSSIBLE THROUGH 2 PM.

FLOODING HAS BEEN REPORTED IN GOSHEN...WHERE ROADS AND LOCAL BRIDGE 
WASHOUTS HAVE OCCURRED. IN BRANDON...BARLOW ROAD...AND FOREST DALE 
ROAD HAVE BEEN CLOSED DUE TO HIGH WATER.  IN FAIR HAVEN...PORTIONS 
OF SCOTTS HILL ROAD HAVE BEEN WASHED OUT.  SIMILAR FLOODING IS 
LIKELY FROM FAIR HAVEN...TO BRANDON...TO RIPTON.

SMALL CREEKS AND STREAMS WILL CONTINUE TO FLOOD...POSSIBLY WASHING 
OUT ROADS AND FLOODING NEARBY LOW AREAS.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

$$

LAT...LON 4364 7329 4361 7280 4402 7283 4404 7323

HANSON
000 
WGUS71 KBTV 241824
FFSBTV
VTC001-021-027-241845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
222 PM EDT THU JUL 24 2003


...A FLASH FLOOD WARNING CONTINUES FOR ADDISON...RUTLAND...AND 
WINDSOR COUNTIES IN VERMONT...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS MOVING INTO WESTERN RUTLAND COUNTY. THE 
STORMS WILL TRACK NORTHEAST ACROSS NORTHERN RUTLAND AND SOUTHERN 
ADDISON COUNTIES.  

ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER AREAS THAT HAVE ALREADY 
EXPERIENCED FLASH FLOODING...RENEWING FLOOD PROBLEMS IN NORTHERN 
RUTLAND AND SOUTHERN ADDISON COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. 

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

$$

LAT...LON 4404 7284 4363 7279 4351 7321 4404 7337

HANSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:12 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 24, 10:12 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1012 AM EDT THU JUL 24 2003

NO CHANGES TO MORNING ZONE FORECAST PRODUCT.

CURRENT: SHOWERS AND SOME EMBEDDED THUNDERSTORMS OCCURRING ACROSS
MUCH OF THE NORTH COUNTRY FOR YET ANOTHER DAY. VISIBLE SATELLITE
AND SURFACE STREAMLINES INDICATE A SURFACE LOW CENTERED NEAR
KSYR/KART WITH WARM FRONT EXTENDING NORTHEAST ACROSS NY/VT AND COLD
FRONT TO SOUTH.

FORECAST: SURFACE LOW AND ASSOCIATED S/W WILL MOVE NORTHEAST OUT OF
CWA THROUGH MID DAY AS 500MB TROUGH FINALLY BEGINS TO PUSH EAST. AS
TROUGH BEGINS TO PULL OUT THIS AFTERNOON ANOTHER STRONG S/W FORMS
WEST OF CWA WHICH MAY BRING A BETTER CHANCE FOR THUNDERSTORMS TO OUR
WESTERN ZONES...BUT GOING FORECAST HAS THIS ALL COVERED.

NO CHANGES TO ZONES OTHER THAN TO UPDATE WIND WORDING IN SOUTHERN
ZONES. PREVIOUS FORECAST LOOKS GOOD OTHERWISE.

.BTV...NONE.

LAHIFF
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 6 hours 39 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
500 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

LOW PRESSURE IN COMBINATION WITH A WEAKENING STATIONARY FRONT WILL
BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE NORTH COUNTRY
AGAIN TODAY. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:45 PM EDTFlash Flood WarningBTVAddison, Rutland, Windsor3 hr
Jul 24, 3:25 PM EDTSevere Thunderstorm WarningBTVAddison65 min
Jul 24, 3:26 PM EDTSevere Thunderstorm WarningBTVAddison64 min

Nearby

Flash Flood Warnings in Vermont, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.